Indiana, 2022

Damaging Winds in Indiana, June 17, 2022

June 17, 2022 · NWS LMK · 12 events in 5 counties and zones

On the morning of June 17th, a very warm and humid air mass was present across southern Indiana as a cold front extended west to east across central Illinois into central Indiana. South of the cold front, a Mesoscale Convective System moved across southern Indiana during the mid-morning hours, with storms feeding off the large amounts of instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

On the morning of June 17th, a very warm and humid air mass was present across southern Indiana as a cold front extended west to east across central Illinois into central Indiana. South of the cold front, a Mesoscale Convective System moved across southern Indiana during the mid-morning hours, with storms feeding off the large amounts of instability. Across southern Indiana, the main observed severe hazard was damaging winds, with wind damage being observed across several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 17, 5:50 AM EST, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 17, 5:50 AM EST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
650 AM EDT Fri Jun 17 2022

...Updated Aviation Discussion...

.Forecast Update...
Issued at 646 AM EDT Fri Jun 17 2022

Quick update to increase PoPs in southern Indiana and north central
Kentucky as MCS approaches. Recent ACARS soundings out of SDF have
been showing a stable layer at the surface, but some of the storms
upstream have been producing strong to severe gusts.

&&

.Short Term...(Today and tonight)
Issued at 248 AM EDT Fri Jun 17 2022

An MCS developed upstream overnight as expected, and at this writing
extends from eastern Nebraska through southern Iowa and northern
Missouri. The eastern portion of the system is expected to propagate
to the ESE and move through southern Indiana and central Kentucky
this morning into the early afternoon hours. In the middle Ohio
Valley the storms should be slightly elevated above a shallow stable
layer and upper forcing will be weakening, but some strong wind
gusts still appear possible with a moist, unstable atmosphere in
place and DCAPE values around 1200 J/kg. Also, the system will bring
some rain, and we need every drop we can get given the hot and dry
spell we're currently coming out of and the hot dry week expected
next week.

Not much is expected behind this system, but there may be a brief
window late this afternoon for a few isolated showers or storms to
pop east of I-65 on any boundaries from leftover outflow or
differential heating.

Temperatures are tricky today given the clouds and rain moving
through. We'll have such a warm start, outside of cooling showers,
that afternoon readings in the 80s should be reasonable...maybe 90
in urban areas that receive the least rainfall and earliest
departure of the showers.

Tonight Canadian high pressure nosing in from the north will bring
clear skies, a north breeze, and morning lows all the way down into
the 60s...possibly upper 50s in some spots.

.Long Term...(Saturday through Thursday)
Issued at 300 AM EDT Fri Jun 17 2022

==== Saturday and Sunday ====

Let's start with the good news first... A welcome change to the
pattern comes this weekend when relief from the heat is expected as
large upper troughing sits across the eastern third of the US. It's
shaping up to be a fantastic weekend, with plenty of sunshine and
afternoon highs for Saturday and Sunday both expected to only reach
the upper 70s and low 80s. To add on to the good news, these
seasonable temps will be coupled with sfc dewpoints in the low 50s
and upper 40s, which should help encourage plenty of outdoor
activities for Father's Day weekend. Morning lows will feel very
comfortable for Sunday, with temps in the low to mid 50s for most,
though maybe only upper 50s for the Louisville metro.

==== Early-to-mid next week ====

Now for the not-so-great news... Another wave of uncomfortable heat
is possible for next week as the upper ridge over the US amplifies
and a 595+ dam high sits over the confluence of the Ohio River and
Mississippi River. There is quite a spread on ensemble members in
regard to max temps for next week, but the ECMWF and 50-member EPS
continue to be much warmer than any other model guidance, which is
driving the NBM solution to above the 75th percentile of all
guidance. Will trim back max temps a degree or two to fall within
the median and 75th percentile for now. Although temps will likely
be above normal, our dewpoints for next week look be a bit more
manageable than this past week, with sfc Td values possibly
remaining in the 60s until Wed. A weak frontal boundary could
approach by Wed, bringing dewpoints back into the 70s and giving our
next rain chances, though still a very low chance at this time given
WPC does not carry any QPF across our area for the entire long term
period.

Due to the prolonged heat and dry conditions, the US Drought Monitor
has highlighted portions of our area as Abnormally Dry (D0).
Additionally, the newest Seasonal Drought Outlook paints western KY
and up the Mississippi River into IL/MO/IA with likely probabilities
of drought development. That area received the majority of excessive
heat this past week, but if hot and dry conditions continue as
expected, it's possible for drought development probs to extend
further east into central KY and IN. Given the low precip amounts
accompanied with the heat wave, it's possible for a flash drought to
develop across portions of our area too.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Fri Jun 17 2022

MCS is approaching and will move through southern Indiana and
central Kentucky this morning into the early afternoon. Accounted
for the strongest storms at HNB and SDF, with less confidence at LEX
and BWG. Some of the storms will be capable of strong gusty winds as
well as torrential downpours.

Behind the storms this afternoon conditions will be much better for
flying with VFR skies and a WNW/NW wind around 10 knots. Tonight
skies will be mostly clear as high pressure noses in from the north.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...13
Short Term...13
Long Term...CJP
Aviation...13
Hazardous weather outlook, Jun 17, 2:21 AM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
321 AM EDT Fri Jun 17 2022

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-180730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
321 AM EDT Fri Jun 17 2022 /221 AM CDT Fri Jun 17 2022/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Scattered storms are expected today, some of which could produce
strong gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any wind damage or gusts over 40 mph
today.

GENERAL STORM MOTION OF THE DAY:

Storms today will move from west to east at 30 to 35 mph.

Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving.  Please use this with caution
and be prepared for changing conditions.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

13/CJP

In the hours before

Special weather statement, Jun 17, 7:15 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Louisville KY
715 AM CDT Fri Jun 17 2022

KYZ026-171300-
Ohio KY-
715 AM CDT Fri Jun 17 2022

...A strong thunderstorm will impact portions of Ohio County through
800 AM CDT...

At 714 AM CDT, Doppler radar was tracking a strong thunderstorm near
Livermore, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hartford around 730 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 AM CDT for
central Kentucky.

&&

LAT...LON 3749 8712 3748 8711 3755 8705 3761 8697
      3758 8663 3757 8663 3755 8667 3739 8661
      3733 8671 3737 8698 3741 8710 3746 8710
      3748 8713
TIME...MOT...LOC 1214Z 276DEG 42KT 3754 8713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JDG

The radar

The Evansville,IN radar (KVWX), 66 km away, was scanning. The volume nearest the first event began at 13:11 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dubois

When
June 17, 8:09 AM EST
Where
Dubois County, 3.41 mi SW of Jasper
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.370, -86.980

Trees were down blocking the roadway.

Thunderstorm Wind, Dubois

When
June 17, 8:15 AM EST
Where
Dubois County, 1.09 mi W of Johnsburg
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.220, -86.970

There was a tree down.

Thunderstorm Wind, Dubois

When
June 17, 8:17 AM EST
Where
Dubois County, 0.76 mi WNW of Huntingburg Arpt
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.252, -86.964

A power line was down on US 231.

Thunderstorm Wind, Dubois

When
June 17, 8:24 AM EST
Where
Dubois County, 1.48 mi NNE of St Anthony
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.340, -86.820

There was a tree in the roadway, approximately three miles east of State Road 162.

Thunderstorm Wind, Dubois

When
June 17, 8:26 AM EST
Where
Dubois County, 1.48 mi NNW of Huntingburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.320, -86.960

There was a tree down.

Thunderstorm Wind, Dubois

When
June 17, 8:29 AM EST
Where
Dubois County, 1.13 mi NNW of Jasper
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.416, -86.934

Hoosier Hills Credit Union had roof damage.

Thunderstorm Wind, Dubois

When
June 17, 8:36 AM EST
Where
Dubois County, Celestine
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.380, -86.780

There was a tree down.

Thunderstorm Wind, Floyd

When
June 17, 9:08 AM EST
Where
Floyd County, 2.79 mi WNW of Greenville
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.390, -86.030

There were trees down on US 150.

Thunderstorm Wind, Crawford

When
June 17, 9:13 AM EST
Where
Crawford County, 0.88 mi NE of English
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.340, -86.460

There was tree damage.

Thunderstorm Wind, Clark

When
June 17, 9:20 AM EST
Where
Clark County, 0.69 mi N of Henryville
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.540, -85.770

Several large limbs were down, and aluminum siding was peeled back on the side of a feel mill.

Thunderstorm Wind, Jefferson

When
June 17, 9:25 AM EST
Where
Jefferson County, 1.28 mi ESE of North Madison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.760, -85.380

Trees and power lines were down.

Thunderstorm Wind, Jefferson

When
June 17, 9:32 AM EST
Where
Jefferson County, 2.07 mi S of Chelsea
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
38.620, -85.530

A tree was downed at a residence along State Road 62 North.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036582, 1036583, 1036584, 1036585, 1036586, 1036587, 1036588, 1036589, 1036590, 1036591, 1036593, 1036592.